Alert archive / North Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 114, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 31, 2014, 5:39 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2014, 5:39 PM CDT (22:39 UTC)
- Expired
- Aug 31, 2014, 6:14 PM CDT
- In force
- 35 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties McKenzie County, ND, Williams County, ND
The radar
The Minot AFB radar (KMBX), 195 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 10.7 hours before the alert went out and 444 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1977 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:26 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 31, 3:26 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 326 PM CDT SUN AUG 31 2014 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 325 PM CDT SUN AUG 31 2014 CURRENT SURFACE ANALYSIS PLACES LOW OVER THE NORTHERN RED RIVER VALLEY. UPPER LEVEL ANALYSIS PLACES WEAK RIDGE NEAR THE GREAT LAKES WITH TROF AXIS SLIDING THROUGH EASTERN MONTANA/CENTRAL WYOMING. VARIETY OF SHORT WAVES CONTINUE TO LIFT THROUGH SOUTHWESTERLY FLOW OVER OUR AREA. STRONGEST SHORT WAVE NOW WORKING INTO THE WRN DAKOTAS. FOR THE REST OF THIS AFTERNOON INTO TONIGHT...EXPECT ISOLATED TO SCATTERED SHOWERS/THUNDERSTORMS TO CONTINUE DEVELOPING OVER THE AREA WITH THE AFOREMENTIONED WAVE...THOUGH MOST ACTIVITY LOOKS TO REMAIN MAINLY SOUTH OF THE AREA. STORMS SHOULD REMAIN ON THE TAME SIDE WITH MODEST INSTABILITY/SHEAR TO WORK WITH. COVERAGE SHOULD DECREASE BY LATER TONIGHT. ON MONDAY...AREA WILL STILL BE UNDER THE INFLUENCE OF CYCLONIC FLOW ALOFT AS BROAD TROF WORKS ITS WAY THROUGH THE CENTRAL CONUS. WITH THE TIMING OF WAVES BEING TRICKY...HAVE DECIDED TO BROAD- BRUSH PRECIP CHANCES THROUGHOUT THE AREA. TEMPERATURES WILL REMAIN ON THE COOL SIDE. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 325 PM CDT SUN AUG 31 2014 BROAD MID LEVEL TROUGH WILL CONTINUE TO BRING A THREAT FOR DIURNALLY DRIVEN CONVECTION INTO MONDAY EVENING. PRECIPITATION CHANCES SHIFT TO THE NORTH NEAR THE JET STREAM LATER MONDAY NIGHT INTO TUESDAY...WITH MAINLY DRY CONDITIONS SOUTH. FLOW TRANSITIONS MOMENTARILY TO ZONAL AND WILL RESULT IN A DRY PERIOD TUESDAY NIGHT. MODELS ARE NOW ADVERTISING A MUCH STRONGER MID LEVEL WAVE APPROACHING WEDNESDAY...MOVING THROUGH THE REGION WEDNESDAY NIGHT INTO THURSDAY MORNING. DID INCREASE THUNDERSTORM CHANCES...ESPECIALLY WEDNESDAY NIGHT WHEN THE BEST FORCING ARRIVES. STRONGEST INSTABILITY IS DEPICTED SOUTH OF THE MAIN FORCING SO STILL QUESTIONABLE IF WE WILL SEE ANY SEVERE STORMS. MEDIUM RANGE MODELS NOW PUT THE UPPER JET STREAM SOUTH OF THE NORTH DAKOTA AFTER THURSDAY WHICH PUTS THE MAIN STORM TRACKS SOUTH AND NORTH OF THE NORTHERN PLAINS REGION THROUGH THE REMAINDER OF THE WORK WEEK AND INTO NEXT WEEKEND. THUS POPS WERE LOWERED. DID OPT TO GO A BIT BELOW ALLBLEND TEMPERATURES WITH THIS PATTERN SHIFT AND BASED ON DECENT MODEL AGREEMENT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1227 PM CDT SUN AUG 31 2014 ISOLD -SHRA/-TSRA ARE EXPECTED THROUGH MUCH OF THE FORECAST PERIOD...THOUGH WILL REFRAIN FROM MENTIONING IN INDIVIDUAL TERMINAL FORECASTS GIVEN THE LOW PROBABILITY OF ANY VIS/CIG RESTRICTIONS. WILL MONITOR AND UPDATE AS NEEDED. MVFR CIGS WILL CONTINUE TO AFFECT THE KJMS TERMINAL THROUGH EARLY AFTERNOON. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJS LONG TERM...NH AVIATION...JJS
Hazardous weather outlook, Aug 31, 3:30 PM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 330 PM CDT SUN AUG 31 2014 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-012030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 330 PM CDT SUN AUG 31 2014 /230 PM MDT SUN AUG 31 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS AFTERNOON INTO THIS EVENING. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST SUNDAY THROUGH MONDAY NIGHT AND AGAIN WEDNESDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS. JJS/NH
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 7:16 PM CDT | Special Weather Statement | BIS | Billings | 59 min |
| Aug 30, 7:41 PM CDT | Special Weather Statement | BIS | Slope | 49 min |
| Aug 30, 8:12 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, McKenzie | 25 min |
| Aug 30, 8:40 PM CDT | Special Weather Statement | BIS | Bowman | 65 min |
| Aug 30, 9:31 PM CDT | Special Weather Statement | BIS | Adams, Hettinger | 59 min |
| Aug 30, 10:29 PM CDT | Special Weather Statement | BIS | Grant, Morton, Sioux | 31 min |
| Aug 30, 11:00 PM CDT | Areal Flood Advisory | BIS | Adams, Grant, Hettinger, Morton, Stark | 6 hr |
| Aug 31, 1:01 AM CDT | Special Weather Statement | BIS | McIntosh | 59 min |
| Aug 31, 6:12 PM CDT | Special Weather Statement | BIS | Burleigh | 63 min |
| Aug 31, 6:24 PM CDT | Special Weather Statement | BIS | McKenzie | 51 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.